Rhode Island, 2016

High Wind and Strong Wind in Rhode Island, November 20 to 21, 2016

November 20 to 21, 2016 · NWS BOX · 5 events in 4 counties and zones

A surface low pressure area tracked across northeast MA late on Nov. 20 and moved northeast of the region on Nov.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A surface low pressure area tracked across northeast MA late on Nov. 20 and moved northeast of the region on Nov. 21. A potent upper level disturbance moved across southern New England on the 20th. Gusty southwest winds occurred on the 20th, followed by strong west winds with a few pockets of high winds behind the system on the 21st, causing some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 20, 4:11 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 20, 4:11 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
411 PM EST Sun Nov 20 2016

.SYNOPSIS...
Cold, windy conditions along with scattered rain and snow showers
are expected to continue through Monday. Blustery and cool weather
continues Tuesday then high pressure briefly builds in for
Wednesday. Another storm approaches on Thanksgiving with rain,
but also a chance of initial sleet or freezing rain in northern
and western sections. Clouds and leftover showers linger through
Saturday. High pressure moves through with dry weather Sunday.&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Tonight...The mid level low that has been bringing rain and snow
showers to southern New England since last night will move northward
into Quebec.  Northwesterly flow will result in strong cold air
advection through the night.  This will allow the strong, gusty
winds to continue overnight as a 40 to 50 kt 850mb low level jet
moves over the region.  These winds will be allowed to mix down with
westerly wind gusts mostly in the 35 to 45 mph range, with some
gusts reaching up to 50 mph.  Will keep the wind advisory as is.

Plenty of upper level energy, coupled with the cold air aloft, will
result in scattered rain and snow showers overnight.  Temperatures
should be cold enough after sunset tonight for snow showers across
western and central Massachusetts and northern Connecticut and rain
farther east.  As temperatures continue to drop overnight, all
showers will be of the snow variety.  Little accumulation is
expected outside of the highest terrain of the east slopes of the
Berkshires.  Up to an additional 1 to 2 inches is possible just east
of the Berkshire county line. Therefore have kept the winter
weather advisory as is. Otherwise, little if any accumulation is
expected.

Thanks to the winds and overcast skies, temperatures won't bottom
out completely, but we do expect low temperatures in the mid 20s to
mid 30s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday...While there will still be a possibility of a few scattered
snow showers, the greater weather story will be the cold and the
wind. The strong low level jet at 850mb and the cold air advection
will continue to affect southern New England.  The strongest winds
of the storm will occur on Monday with westerly winds frequently
gusting up to 50 mph.  Temperatures aren't even expected to get out
of the 30s for most locations.  With the winds, it will feel like
the upper teens to mid 20s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

Big Picture...

Closed low centered over Northern New England Monday night moves off
through the Maritimes Tuesday. Flow then turns progressive with
shortwaves rippling west to east across the nation. Southern stream
shortwave reaches the Great Lakes Wednesday evening and crosses New
England on Thanksgiving. Another shortwave ejects from the Gulf of
Alaska low and moves ashore in the Pacific NW Tuesday night,
reaching New England at the end of the week.

Contour heights at 500 mb are below normal through midweek, near
normal Wednesday-Thursday, then below normal again over next
weekend. This suggests temperatures trending to near normal by the
holiday, then trending below normal by the weekend.

General agreement of the models through the weekend, but the period
from Thanksgiving Day through the weekend features shortwaves in a
progressive flow so timing can change run-to-run. High confidence
midweek, then low confidence Thursday night through the weekend.

Details...

Monday night through Wednesday...High confidence

As noted, the upper low moves off through the Maritimes. Drying near
the surface but cloud level moisture continues up through 700 mb.
Expect partly to mostly cloudy skies Monday night, trending to
partly cloudy Tuesday.

Northwest wind of 20 knots and an air-water difference of 18-20C
should create ocean effect clouds and showers off Eastern MA.
Northwest wind favors shower bands just north of Provincetown. This
will diminish with diminishing wind Tuesday night/early Wednesday as
high pressure builds overhead.

High pressure and drier air for Tuesday night/Wednesday will mean
mostly clear skies. Temperatures continue cool surface and aloft
Tuesday and then moderate on Wednesday...max surface temps in the
upper 30s and 40s through the period.

Thanksgiving Day through Saturday...Low confidence

Shortwave moves through the Great Lakes Wednesday night. Low level
jet associated with the shortwave will create overrunning Wednesday
night. Increasing clouds Wednesday night. Temps at 950 mb and 925 mb
will be below freezing overnight, so any precip that arrives during
the overnight hours will start as snow or sleet. Best chance for
this will be in the CT River Valley and Northern MA. Temperatures
warm at all levels during the morning and should change pcpn to rain
all areas. Could be a brief period of freezing rain during the
transition.  Models hint at this low redeveloping offshore south of
Long Island or New England, then moving out to sea.  This would keep
rain in the region through the holiday.

Another shortwave follows and drives another surface low past New
England Friday-Saturday.  This should continue the chance of
rain/snow showers during this time.  High pressure builds drier
weather for Sunday.
&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Tonight...High confidence.  A combination of MVFR/VFR conditions is
expected, with a few lingering snow showers.  Gusty NW winds near 40
kts.

Monday...High confidence.  Improving conditions to VFR for most.
Lingering snow showers possible on the east slopes of the
Berkshires.  W winds gust around 40-45 kts.

KBOS TAF...High confidence in trends, lower in timing.

KBDL TAF...High confidence in trends, lower in timing.

Outlook /Monday Night through Friday/...Moderate-High confidence.

VFR Tuesday-Wednesday but with areas of MVFR cigs over the hills
Monday night and Tuesday. IFR cigs and vsbys developing west to
east on Thursday continuing Friday. West to Northwest winds
gusting 30 to 35 knots Monday night and Tuesday, diminishing
Tuesday night and Wednesday, then becoming east Thursday and
northeast Friday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

High confidence.  Westerly wind gusts of 30 to 40 knots are expected
through Monday. Gale warnings continue for all the waters.  Seas 5
to 8 feet for most of the waters, 8 to 10 feet on the outer
waters.

Outlook /Monday Night through Friday/...

Monday night-Tuesday...

Northwest wind with gusts to 35 knots Monday night, diminishing
Tuesday. Seas 5 to 10 feet on any open fetch, such as on the open
waters as well as across RI Sound and into northern Cape Cod Bay.
Seas will subside with the diminishing wind Tuesday.  Gales still
needed Monday night, but this should shift down to small craft
advisories on Tuesday.

Wednesday...

High pressure moves over the waters.  Winds and seas remain below
small craft thresholds.

Thursday-Friday...

Low pressure moves out of the Southern Plains to Great Lakes, then
redevelops over the Southern New England waters. This will bring
reduced vsbys in rain and fog to the waters Thursday afternoon
through Friday. Winds and seas should remain below small craft
thresholds, although seas may approach 5 feet south and east of
Nantucket.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EST Monday for CTZ002>004.
MA...Wind Advisory until 7 PM EST Monday for MAZ002>024-026.
     Winter Weather Advisory until 5 AM EST Monday for MAZ002-008-
     009.
RI...Wind Advisory until 7 PM EST Monday for RIZ001>008.
MARINE...Gale Warning until 7 AM EST Tuesday for ANZ230>237-250-251-
     254>256.

&&

SYNOPSIS...WTB/RLG
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...WTB
AVIATION...WTB/RLG
MARINE...WTB/RLG
Hazardous weather outlook, Nov 20, 4:15 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EST SUN NOV 20 2016

MAZ002-008-009-212115-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
415 PM EST SUN NOV 20 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A WEATHER SYSTEM MAY BRING A BRIEF PERIOD OF SNOW OR ICE THANKSGIVING
MORNING BEFORE CHANGING TO RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ003>007-010>024-026-RIZ001>008-212115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
415 PM EST SUN NOV 20 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A WEATHER SYSTEM MAY BRING A BRIEF PERIOD OF SNOW OR ICE TO
INTERIOR SECTIONS THANKSGIVING MORNING BEFORE CHANGING TO RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-212115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
415 PM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Nov 20, 12:58 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1258 PM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND DMG WESTERLY                41.37N  71.81W
11/20/2016                   WASHINGTON         RI   AMATEUR RADIO

            WIRES DOWN ON EAST HILLS ROAD

1100 AM     NON-TSTM WND DMG GREENFIELD              42.59N  72.60W
11/20/2016                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON WISDOM WAY

0835 AM     SNOW             HAWLEY                  42.57N  72.88W
11/20/2016  M5.1 INCH        FRANKLIN           MA   CO-OP OBSERVER

            NWS COOP EAST HAWLEY

0818 AM     SNOW             ROWE                    42.70N  72.90W
11/20/2016  M3.1 INCH        FRANKLIN           MA   CO-OP OBSERVER

0814 AM     SNOW             WORTHINGTON             42.42N  72.93W
11/20/2016  M2.2 INCH        HAMPSHIRE          MA   CO-OP OBSERVER

0750 AM     SNOW             2 SW PLAINFIELD         42.49N  72.95W
11/20/2016  M1.5 INCH        HAMPSHIRE          MA   COCORAHS

            24 HOUR SNOWFALL.

0738 AM     SNOW             HEATH                   42.67N  72.82W
11/20/2016  M3.0 INCH        FRANKLIN           MA   HAM RADIO

            HAM RADIO

0700 AM     SNOW             2 ESE PLAINFIELD        42.50N  72.88W
11/20/2016  M2.0 INCH        HAMPSHIRE          MA   COCORAHS

            24 HOUR SNOWFALL.

&&

WS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 2 high wind. Local standard time, as filed.

High Wind, Block Island

When
November 20, 5:25 PM EST to 6:25 PM EST
Where
Block Island forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The Weatherflow station at the Block Island Jetty (Dunn's Landing) measured sustained wind of 46 mph at 525 PM on the 20th, with gusts to 56 mph. At the Block Island Airport, the AWOS measured sustained wind of 34 mph at 530 PM.

High Wind, Washington

When
November 21, 12:31 AM EST to 1:31 AM EST
Where
Washington forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The Weatherflow mesonet site at Point Judith, RI measured sustained wind of 40 mph with gusts to 54 mph at 1231 AM on the 21st.

Strong Wind, Washington

When
November 21, 10:00 AM EST to 3:00 PM EST
Where
Washington forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Strong winds, gusting to approximately 50 mph, downed wires on East Hills Road in Westerly, RI at 1150 AM. The Weatherflow mesonet reported gusts to 51 mph at the Block Island Jetty at 1215 PM. An amateur radio spotter reported a gust to 48 mph at Charlestown, RI at 237 PM.

Strong Wind, Southeast Providence

When
November 21, 10:00 AM EST to 4:00 PM EST
Where
Southeast Providence forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Wind gusts estimated between 45 and 50 mph knocked down a large branch and power lines on Elm Court in East Providence at 211 PM. The ASOS at T.F. Green Airport in Warwick (PVD) recorded a wind gust to 46 mph at 1051 AM and an amateur radio operator measured a gust to 49 mph at 1048 AM in Warwick.

Strong Wind, Northwest Providence

When
November 21, 10:00 AM EST to 4:00 PM EST
Where
Northwest Providence forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$600
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Wind gusts estimated between 45 and 50 mph knocked a 12-inch diameter branch, which fell onto a car on Manville Hill Road in Cumberland, RI at 330 PM. A few hours earlier, the ASOS at T.F. Green Airport in Warwick (PVD) recorded a peak wind gust to 46 mph at 1051 AM and an amateur radio operator measured peak gust to 49 mph at 1048 AM in Warwick.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667182, 667184, 667185, 667186, 667188.